Realisation number 1 – A Short Term solution to a Long term problem
If you go to the doctor about an itchy, scratchy rash I’m 99% sure you will be prescribed a form of topical steroid.
If it’s really really bad, you may even be ‘lucky’ enough to be prescribed a dose of oral prednisone. Prednisone really does get rid of that rash (for a few weeks or even months) but has worrying side effects, especially if used often.
Steroids don’t work! Well they do in the short term! I mean they are fabulous if you have a one off rash …..but as we all know eczema is a long term issue for many of us.
Now–a-days the medical fraternity suggest using a steroid cream for a short burst only.
The fact is that for many people Eczema is a long term problem.
The steroid cycle means that the more steroid creams you use, the stronger steroid creams you need. To my mind, it is not a long term solution.
Also there is now a huge body of work about R.S.S or Red Skin Syndrome which occurs when you come off steroid creams. It is also called ‘Steroid withdrawel’….mmm sounds like something it’s best not to get in to bed with!
Red Skin Syndrome is characterised by a redness and irritation and can often seem like the skin is getting worse when you are coming off the steroids but it is actually a detoxification from the topical steroids. Which really makes you wonder about the long term effects of using them!
It is definitely something worth looking in to and I urge you to research it and do your homework on Steroids before just accepting them as a course of everyday action.
All steroids are doing are suppressing the symptoms.
These are some side effects listed for a very common Steroid cream
o thinning, discolouration or loss of pigment (oh I had that!) o reddening or rash ….(What!!! I thought it was supposed to help us with the rash!) o burning, itching or irration of the skin (This also happened to me after years of using steroids!) o flare-up of the original skin problem when you stop the medicine. (oh okay…..you mean withdrawal)
On a very basic level the cause of allergies is an overreaction from your body to an external allergen which then produces a histamine response…which in the case of Eczema…makes you really really itchy!
For example if you are like me and highly allergic to cats the animal dander enters in to the eyes, nose or lungs and for some unknown reason causes the immune system to overreact.
This causes a release of HISTAMINE which causes the swelling and itching. Which is why people are often prescribed anti-histamines for allergies.